Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 2, NWS San Angelo, TX

March 9, 1997Menard County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 9, 1997, 7:14 PM CST for Menard County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 1997, 7:14 PM CST (01:14 UTC)
Expired
Mar 9, 1997, 8:20 PM CST
In force
66 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Menard County, TX

The radar

The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 100115
TORSJT
TXC327-100220-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CST SUN MAR 9 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 820 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...MENARD COUNTY
 
AT 713 PM CST...A TORNADO WAS INDICATED BY SAN ANGELO DOPPLER RADAR
ON HIGHWAY 190 16 MILES WEST OF MENARD OR 4 MILES NORTHEAST OF FORT
MCKAVETT MOVING EAST AT 15 MPH.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STURDY
STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT.
 
12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 9, 1:39 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Mar 9, 1:39 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
138 PM CST SUN MAR 9 1997

SURFACE COLD FRONT AT 19Z EXTENDED FROM SOUTH OF MAF TO JUST NORTH
OF ABI...SLIGHTLY BEHIND 6 HR NGM AND ETA PROGGED POSITION.
MID-LEVEL THERMAL CAP THUS FAR KEEPING THUNDERSTORMS TO A MINIMUM
ACROSS THE COUNTY WARNING AREA. 18Z ADAP AND 19Z SURFACE PLOT
INDICATE BEST MOISTURE CONVERGENCE TAKING PLACE NORTHEAST OF THE
COUNTY WARNING AREA. RIGHT ENTRANCE REGION OF UPPER JET REMAINS TO
OUR NORTH...IN OKLAHOMA.

LOSS OF SURFACE CONVERGENCE...DRYING LOW LEVELS AND LOSS OF DAYTIME
HEATING WILL PRECLUDE WHAT LITTLE CHANCE OF RAIN THERE IS OVER THE
BIG COUNTRY AFTER 00Z...AND SUSPECT THE SAME WILL FOLLOW FOR THE
CONCHO VALLEY. SYNOPTIC-SCALE LIFTING MECHANISMS APPEAR TOO WEAK TO
OVERCOME THESE FACTORS OVERNIGHT. OVER NORTHWEST HILL COUNTRY...
WHERE THE MID-LEVEL CAP IS WEAKEST...THUNDERSTORMS ALONG 850 MB
CONVERGENCE ZONE SHOULD WEAKEN WITH LOSS OF DAYTIME HEATING...BUT MAY
LAST BRIEFLY INTO THE FIRST PERIOD AS FRONT APPROACHES.

LOW LEVEL COLD ADVECTION PREDOMINATES OVERNIGHT. NGM/FWC AND AVN/FAN
GUIDANCE ARE CLOSE AND LOOK REASONABLE. NGM NOTICABLY WARMER FOR
MONDAY. WILL COMPROMISE...BUT TEND TOWARD THE WARMER NGM...BASED ON
NEAR NEUTRAL THICKNESS ADVECTION. WOULD NOT BE SURPRISED TO SEE
STRATO-CU STUBBORNLY HANG ON OVER THE NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY...IN THE VICINITY OF THE 850 MB THERMAL TROF

MONDAY AFTERNOON. REST OF THE COUNTY WARNING AREA SHOULD SEE
SCATTERED HIGH CLOUDS.

ABI 041/066 00
SJT 044/065 00

BAKER

In the hours before

Special weather statement, Mar 9, 2:18 PM CST, 4 hours 56 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-101200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CST SUN MAR 9 1997

...SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED THROUGH
MID-EVENING SOUTHEAST OF AN OZONA TO SAN ANGELO TO BROWNWOOD LINE...

AN UNSTABLE AIRMASS WILL INTERACT WITH A SOUTHEAST-MOVING COLD FRONT
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MIDEVENING...
MAINLY SOUTH AND EAST OF AN OZONA TO SAN ANGELO TO BROWNWOOD LINE.
DUE TO WARM TEMPERATURES IN THE MIDDLE LAYERS OF THE ATMOSPHERE...
THUNDERSTORMS WILL BE SCATTERED IN COVERAGE. WEAK UPPER LEVEL SUPPORT
AND LACK OF SUFFICIENT WIND SHEAR SHOULD KEEP THUNDERSTORMS BELOW
SEVERE LIMITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR OVERNIGHT.

BAKER
Special weather statement, Mar 9, 2:19 PM CST, 4 hours 55 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-101200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CST SUN MAR 9 1997

...SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED THROUGH
MID-EVENING SOUTHEAST OF AN OZONA TO SAN ANGELO TO BROWNWOOD LINE...

AN UNSTABLE AIRMASS WILL INTERACT WITH A SOUTHEAST-MOVING COLD FRONT
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MIDEVENING...
MAINLY SOUTH AND EAST OF AN OZONA TO SAN ANGELO TO BROWNWOOD LINE.
DUE TO WARM TEMPERATURES IN THE MIDDLE LAYERS OF THE ATMOSPHERE...
THUNDERSTORMS WILL BE SCATTERED IN COVERAGE. WEAK UPPER LEVEL SUPPORT
AND LACK OF SUFFICIENT WIND SHEAR SHOULD KEEP THUNDERSTORMS BELOW
SEVERE LIMITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR OVERNIGHT.

BAKER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:58 PM CSTSevere Thunderstorm WarningSJTMenard62 min
Mar 9, 8:21 PM CSTFlash Flood WarningSJTSan Saba3 hr
Mar 9, 9:26 PM CSTFlash Flood WarningSJTKimble4 hr
Mar 9, 10:17 PM CSTFlash Flood WarningSJTMason4 hr

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.